Pin Me

Sulfa Allergy - An Allergic Reaction to Sulfa Antibiotics

written by: bjlbyron • edited by: Diana Cooper • updated: 9/30/2010

A sulfa allergy causes a sometimes severe, and in rare cases, life-threatening reaction in certain people who ingest a sulfa drug. This article provides some basic information about these allergies, including a run down of their typical symptoms and a list of the medicines that cause them.

  • slide 1 of 4

    What Is A Sulfa Allergy And What Are The Typical Symptoms?

    People who have a sulfa allergy are allergic to antibiotics and certain other drugs that contain sulfonamides. Sulfonamides are man-made, synthetic compounds that include a sulfonamide functional group, which is a chemical group that has a particular structure which features a sulfonyl group linked to an amine group.

    There is a large list of symptoms that may be experienced during an allergic response to a sulfa drug. These symptoms include severe itching, skin rash, hives, inflammation (particularly of the face) and wheezing (which is a breathing problem). A more troubling problem that is associated with a sulfa allergy is anaphylaxis, which is a very severe, whole body allergic reaction. Typical anaphylaxis symptoms include stomach pain or cramping, dizziness, diarrhea, fainting, naseau, vomiting, increased blood flow (increase pulse) and heart palpitations. In very rare cases, death results.

  • slide 2 of 4

    How Are Sulfa Allergies Diagnosed?

    Diagnosing a sulfa drug allergy can be difficult and is prone to misdiagnosis. There is no tell-tale test that can be used to definitively determine that a patient is experiencing an allergic reaction to a sulfa drug. Typically, what doctors do instead is to review all of the symptoms that are visible to the doctor and that the patient complains about. The doctor also will ask the patient which new foods or drugs he/she may have recently ingested. If the patient mentions that he/she has recently started taking a sulfa drug for the first time and the patient has some or all of the symptoms listed in the previous section, the doctor likely may conclude that allergy to the sulfa drug is the cause of the patient's woes.

  • slide 3 of 4

    I Am Worried About Developing A Sulfa Drug Allergic Reaction. Which Medicines Should I Avoid?

    There are several medicines that you should avoid if you have, or if you have reason to believe that you may have, a sulfa allergy. Specifically, these medicines include, but are not necessarily limited to, the antibiotics sulfamethoxazole, trimethoprim-sulfamethoxazole (also known as Septra or Bactrim), and erythromycin-sulfisoxasole.

    In addition to these antibiotics, there are other closely-related drugs that may cause an allergic reaction in those who are allergic to sulfa drugs. These include, in particular, sulfasalazine and dapsone, but also furosemide, hydrochlorothiazide, glyburide, glimepiride, celecoxib and sumatriptan. Sulfasalazine, which is used to treat Crohn's disease, rheumatoid arthritis and colitis, and dapsone, which is used to treat pneumonia and dermititis, absolutely should be avoided as they are especially closely-related to sulfa drugs and therefore would be expected to cause a reaction in those who are allergic to sulfa compounds.

    Please note, however, that there may be other drugs that should be avoided to guard against developing a sulfa allergic response. As always, please consult your family doctor about the safety and posible complications of taking any particular drug. This article is meant only to provide some basic sulfa allergy background information and is not meant to replace the sound advice of your doctor.

  • slide 4 of 4

    References

    MedLine Plus, Drug Allergies: http://www.nlm.nih.gov/medlineplus/ency/article/000819.htm

    Mayo Clinic, Drug Allergy: http://www.mayoclinic.com/health/sulfa-allergy/AN01565